Confusion, restlessness and agitation are common symptoms at the end of life.
Often the cause is due to a combination of factors, and the first question is whether someone is now in their final days. Agitation and confusion may be a sign that life is coming to an end and the best approach may be to focus on keeping the person calm so that good memories are created.
Do consider whether physical causes of discomfort are contributing such as pain, nausea, constipation, difficulty passing urine, infection, itching.
Your palliative care team can help to establish if there is a cause which can be easily treated or whether this is part of the dying process.
An approach to care:
- Try non-medication methods such as reassurance and presence of loved ones, familiar surroundings, objects and music
- Medication such as haloperidol, levopromazine and midazolam are commonly used to help someone feel calmer
- Medications are started at the lowest doses
- Deeper sedation may be needed if agitation worsens
- The intention is to relieve suffering and symptoms, not to hasten death